Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 152, NWS Wichita, KS

July 19, 2000Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 2000, 1:00 AM CDT for Rice County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 1:00 AM CDT (06:00 UTC)
Expired
Jul 19, 2000, 2:00 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rice County, KS

The radar

The Wichita radar (KICT), 107 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:25 AM CDTThunderstorm Wind 52 ELyons, KS
Jul 19, 1:25 AM CDTThunderstorm Wind 52 ELyons, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 190600
SVRICT
KSC159-190700-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 200 AM CDT.

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF LYONS...OR ABOUT 27 MILES
  NORTHWEST OF HUTCHINSON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LYONS AROUND 105 AM CDT...
  7 MILES NORTHEAST OF STERLING AROUND 110 AM CDT...
  10 MILES SOUTHWEST OF LITTLE RIVER AROUND 115 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RICE
COUNTY UNTIL 200 AM CDT.

LAT...LON 3850 9825 3833 9848 3815 9819 3851 9791

HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:35 PM CDT, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 2:35 PM CDT, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
235 PM CDT TUE JUL 18 2000

MAIN FCST PROBLEMS: POPS/TEMPS OVER NEXT 48 HRS. MODERATE W-NW FLOW ALOFT
PATTERN WL PREVAIL OVER KS DURING THIS PD. MCV OVER ERN KS/WRN MO WL
CONTINUE TO MOVE EWD THIS EVENING WITH SOME SUBSIDENCE EXPECTED TO
CONTINUE IN ITS WAKE OVER MUCH OF THE FCST AREA. MAIN SFC FRONTAL
BOUNDARY EXTENDED FROM NRN MO...ACROSS NERN KS INTO CNTRL NE AT
MIDDAY. A WEAKER SFC TROF WAS DRAPED ACROSS SERN KS.
ALL MODELS SUGGEST SOME SWD MOVEMENT OF THE FRONT TONIGHT BEHIND THE
MCV. THIS SEEMS REASONABLE ESPECIALLY IF STORMS FIRE IN MO TONIGHT.
700 WAA DEVELOPS OVER WRN/S-CNTRL NEBRASKA LATE TON IN CONJUNCTION
WITH WEAK 850 MB FRONTOGENETICAL FORCING. MAY SEE SCT T-STORMS
DEVELOP IN THAT REGION LATE THIS EVE OR OVERNIGHT, BUT NOT EXPECTING
DEVELOPMENT IN OUR FCST AREA. IF AN MCS FORMS, IT COULD VERY WELL
MOVG SEWD ACROSS CNTRL/SERN KS WED AM/EARLY AFTERNOON. BY 12Z WED,
MODELS AGREE SFC FRONT WL EXTEND FROM SRN MO...ACROSS SERN AND CNTRL
KS UP INTO W/CNTRL NE. BY WED EVE, MODELS DISAGREE ON FRONTAL PSN.
FEEL NGM LIFTS IT NWD TOO FAR, AND PREFER SLIGHTLY N OF THE ETA PSN.
LOW LVL MOISTURE WL POOL ALONG AND N OF THIS FRONT. WATER VAPOR DOES
SHOW A SHORTWAVE IN ID/NV THIS PM, WHICH THE MODELS GENERALLY SHOW
MOVG EWD ACROSS NEBRASKA LATE WED/WED NIGHT.  IT APPEARS AN EVEN
BETTER CHC WL BE FOR STORMS TO FIRE IN UPSLOPE PATTERN OVER WRN
KS/WRN NE DURING THE PM, WITH AN MCS FORMING AND MOVG SEWD ACROSS
THE FCST AREA WED NIGHT ON NOSE OF 30 KT LLJ. MAY SEE SOME ENHANCED
LIFT IN RR QUAD OF 80 KT UPR JET STREAK MOVG ACROSS NE/IA. MCS
ACTIVITY COULD LINGER INTO MORNING HRS THURS.

FOR TEMPS, WENT NR NGM MOS LOWS TONIGHT. SLIGHTLY BLO MOS WED IN
CNTRL KS IN AREA OF UPSLOPE/MOISTURE POOLING AND WITH MOS ELSEWHERE.
NR MOS LOWS WED NIGHT. BIASED TOWARD AVN FAN TEMPS THURS WITH
E-SERLY UPSLOPE FLOW AND FRONT LIKELY SUPPRESSED SWD OVER SRN KS
FROM CONSIDERABLE MCS ACTIVITY FROM WED NIGHT.

EXTENDED PD...UPR RIDGE RETROGRADES INTO THE SRN ROCKIES BY FRIDAY
AND IS THEN FCST TO REMAIN THERE THIS WEEKEND ACCORDING TO THE
MRF/CANADIAN. THE ECMWF TENDS TO MOVE THE RIDGE BACK EWD OVER KS/OK
BY 12Z MON WITH MRF KEEPING IT TO THE WEST. LEANING WITH
MRF/CANADIAN, PATTERN IS ONE OF NW FLOW ALOFT. SFC/850 FRONT MOVES
JUST SOUTH OF REGION BY FRI AM, AND THEN SHOULD EDGE FURTHER SWD
INTO N TX BY SUNDAY FROM DIURNAL CONVECTION. HOWEVER MOISTURE SHOULD
REMAIN NORTH OF FRONT FROM SRN KS UP INTO THE CENTRAL HI PLAINS
WHERE UPSLOPE FLOW WL RESIDE. WL GENERALLY MAINTAIN INTEGRITY OF
PREVIOUS FCST FOR CHC OF MNLY NIGHTTIME/EARLY MORNING THUNDERSTORMS.
TEMPS NR SEASONAL.

PRELIMINARY DISCUSSION WITH OFFICIAL FCST CONTAINED IN TOPZFPICT.

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Jul 19, 12:33 AM CDTSevere Thunderstorm WarningICTEllsworth57 min
Jul 19, 4:22 AM CDTSevere Thunderstorm WarningICTBarton53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.